Thunderstorm Wind, Borden
- When
- July 16, 2:13 AM CST to 2:18 AM CST
- Where
- Borden County, 16.49 mi NE of Gail
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.910, -101.200
A large convective system developed and moved southeast across the eastern New Mexico plains, through the Texas Panhandle, and into our northeast Permian Basin. This system produced a few reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large convective system developed and moved southeast across the eastern New Mexico plains, through the Texas Panhandle, and into our northeast Permian Basin. This system produced a few reports of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 15, 11:39 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1239 AM CDT Sun Jul 16 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 200 PM CDT Sat Jul 15 2023
Scattered showers and a few thunderstorms developed across many
locations this morning and have finally started dissipating this
afternoon. Temperatures are quickly rising as the sun comes out.
Everyone is expected to reach the 90s and low 100s this afternoon
which is "cool" compared to what temperatures have been recently.
With that said, Heat Advisories remain in effect across the higher
elevations and into Brewster County. Additional showers and
thunderstorms are expected this afternoon. Initial development is
expected in and around the higher elevations. This activity may
spread eastward into portions of the immediately adjacent plains
through evening. Elsewhere remains dry through the afternoon and
evening. Another round of thunderstorms is expected tonight across
northern portions of the area. A complex of thunderstorms is
forecast to develop across the eastern New Mexico plains late this
afternoon and progress southeastward. This complex of
thunderstorms moves into our region after midnight. This may be
organized enough when it reaches our area to produce isolated
severe weather in the form of damaging winds. Everything begins to
weaken and exit to the east by sunrise Sunday.
Temperatures Sunday morning will largely remain in the 70s for
most locations. By the afternoon it will be hot once again,
though about the same as Saturday. Heat Advisories remain for the
higher elevations through the afternoon and evening. The current
expectation is everyone remains mostly sunny and dry through the
day. Temperatures overnight remain in the 70s for the majority
once again.
&&
.LONG TERM...
(Monday through Friday)
Issued at 200 PM CDT Sat Jul 15 2023
The extended forecast can be summed up in two words - hot and dry.
A ridge currently centered over the Desert Southwest will begin
wobbling eastward on Monday, marking the beginning of yet another
warming trend within our prolonged heatwave. After a comparatively
"cool" day on Sunday, temperatures Monday will trend upward a few
degrees areawide, with widespread high temperatures around
100F-108F across the plains and river valleys, upper 90s in the
mountains, and the hottest temperatures focused along the Rio
Grande in the Big Bend. Tuesday into Wednesday, the ridge will
build in earnest, broadening and expanding eastward over the
region. Despite a trough skirting along the US/Canada border that
will serve to flatten the ridge somewhat, 500 hPa heights will
approach or even exceed 600 dam through midweek, with Tuesday and
Wednesday currently looking like the hottest days of the extended.
Most locations will be at least 105F-110F, and with lower 100s
even in the mountains, elevation will offer little to no reprieve
from the heat, nor will overnight lows in the 70s. Region-wide
Heat Advisories and Excessive Heat Warnings are a near guarantee
for this time period.
Heading into late next week, the aforementioned trough will deepen
over the eastern CONUS, resulting in an amplification of the upper
pattern and an eventual westward shift of the ridge. However, the
ridge will still maintain a presence, with temperatures remaining
hot late next week and beyond. However, a slow cooling trend may
begin Thursday if this shift comes to fruition, with potential for
a couple of weak convectively-reinforced cold fronts to edge into
the area by next weekend. Unfortunately, rain chances in the
extended remain slim to none.
&&
.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT Sun Jul 16 2023
In addition to a complex of showers and thunderstorms diving
southward through eastern NM and the TX panhandle, a separate
boundary has brought easterly winds to MAF/HOB and shortly INK.
More importantly, outflow surging ahead of the convection will
likely bring gusty northerly winds as it moves through over the
next few hours. Winds gradually weaken, veering back to easterly
by the morning and eventually south-southeasterly for the
afternoon. Don't have mention of TS in any TAFs yet due to
confidence in the convection holding together but HOB would be the
first to see anything...will amend as necessary. Aside from the
off-chance that TSRA moves into a terminal, looking at VFR
conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 101 76 105 76 / 10 0 0 0
Carlsbad 102 74 106 73 / 0 0 0 0
Dryden 102 73 104 74 / 0 0 0 0
Fort Stockton 102 76 105 76 / 0 0 0 0
Guadalupe Pass 96 74 98 73 / 10 0 0 0
Hobbs 99 72 102 72 / 0 0 0 0
Marfa 97 63 98 61 / 10 0 0 0
Midland Intl Airport 101 76 104 76 / 0 0 0 0
Odessa 101 77 104 78 / 0 0 0 0
Wink 103 75 106 75 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM
MDT/ this evening for Chinati Mountains-Chisos Basin-Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau.
NM...Heat Advisory from 11 AM to 8 PM MDT Sunday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...16Hazardous Weather Outlook National Weather Service Midland/Odessa TX 309 AM CDT Sun Jul 16 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 309 AM CDT Sun Jul 16 2023 /209 AM MDT Sun Jul 16 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Heat Advisory is in effect through early evening for the Davis, Guadalupe, Chinati, and Delaware Mountains, as well as Chisos Basin, Davis Mountain foothills, Marfa Plateau, and the rest of Brewster County.. Thunderstorms are possible, mainly this morning over the Western Low Rolling Plains. Any storms that do develop will be accompanied by frequent lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Advisories will be likely for all or portions of West Texas and Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 08:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116626, 1116627.